Texas, 2018

Damaging Winds in Texas, November 3, 2018

November 3, 2018 · NWS FWD · 2 events in 1 county or zone

A fast-moving cold front brought a brief round of showers and storms to North Texas on the evening of Saturday, November 3. A few storms produced severe wind gusts in the Fort Worth area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A fast-moving cold front brought a brief round of showers and storms to North Texas on the evening of Saturday, November 3. A few storms produced severe wind gusts in the Fort Worth area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 3, 6:24 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 3, 6:24 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
724 PM CDT Sat Nov 3 2018

.AVIATION...
/00Z TAFS/

Convection has developed along the cold front over the last hour
and should continue to fill in over the next couple of hours as
the front races eastward. We've made some minor changes to timing
of the frontal boundary as it approaches the Metroplex, but it
should clear through all sites by 10 pm and a little later at
Waco. We'll continue to show a 1-hr TEMPO for TSRA as the line
moves through. Otherwise, precipitation will end abruptly from
west to east behind the front. Winds will become northwest around
10 kt with VFR conditions prevailing.

Dunn

&&

.SHORT TERM... /Issued 350 PM CDT Sat Nov 3 2018/
/Tonight/

Our well-advertised cold front should enter our far northwest
counties by around 5 pm, transit the Gainesville/DFW/Comanche
corridor roughly 9-11 pm, and sweep through the remainder of the
forecast area during the pre-dawn hours. While low-level moisture
isn't exactly anything to write home about, the upstream shortwave
trough over the TX Panhandle is certainly vigorous, per the
latest water vapor imagery. This feature should promote
sufficient forcing for ascent along the advancing front to trigger
the narrow band of convection unanimously being advertised by the
short-term models.

This band of showers and a few embedded thunderstorms should
sweep quickly through the DFW area in the 830 pm to 11 pm
timeframe, then bring a brief period of rain to virtually all
areas eastward and southward prior to daybreak. Kept pretty
generous PoPs in the areas S of I-20 and E of I-35 where moisture
and lift will be maximized.

Marginal instability should preclude any severe thunderstorms this
evening/overnight, but a few strong wind gusts of 40-50 mph can't
be ruled out with those cells that are able to transport some of
the greater mid-level momentum to the surface.

Bradshaw

&&

.LONG TERM... /Issued 350 PM CDT Sat Nov 3 2018/
/Next Week/

The cold front will be south of the region by daybreak Sunday,
but some rain may linger in Central Texas through 9 am. Otherwise,
a quiet and dry day is expected with light north winds, mostly
sunny skies, and high temperatures in the 60s. A few locations may
approach 70 degrees. Southerly winds will return Sunday night as
a surface low develops in Colorado ahead of another shortwave
disturbance moving across the Rockies. Tonight's front will move
all the way into the Gulf of Mexico on Sunday, and moisture return
Sunday night into Monday will be meager before another front
slides into the region Monday evening and night. However, some
elevated showers and storms will be possible across roughly the
eastern half of the region on Monday where deep layer moisture
profiles will be a little better. Severe weather is not expected,
but gusty winds will be possible within convection as downdrafts
will help transport 40-50 kt winds above the surface to the
ground. Any rain should end Monday afternoon as the shortwave
trough moves east out of the Plains and the front moves across the
region. Monday will be a warm day with temperatures reaching the
upper 70s and lower 80s across all but the northeast counties of
the region.

Monday's front will stall near the Texas coastline, and then
retreat north on Wednesday as another upper level shortwave drops
into the Rockies. This will induce isentropic lift and warm air
advection across North and Central Texas. Mostly stratiform rain
and showers are expected but some thunderstorms may also occur
Wednesday and Wednesday night. The rain will likely become more
convective with thunderstorms on Thursday as the next cold front
arrives. The latest GFS and most GEFS members are about 6-9 hours
faster with the front than the ECMWF. This is quite a discrepancy
that affects rain chances Thursday and Thursday night, but
widespread likely PoPs are warranted. A low severe weather threat
may materialize on Thursday ahead of the front but at this time,
it looks like the atmosphere could be too worked over from earlier
rain, and also lacking better lift which will still be too far
north. Cold temperatures will filter in behind the front, and some
ensemble members are suggesting a threat for a brief wintry mix
near the Red River Thursday night. However, we currently
anticipate the coldest temperatures to remain to our north, and I
have no mention of wintry precipitation in the forecast.

Quiet, dry and cool weather will occur Friday through Sunday as
the main upper level trough and jet stream remains to our north.
Friday and Saturday will be some of the coolest days of the
season so far with high temperatures in the 50s. Overnight lows
will be in the 30s and lower 40s.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  67  52  78  52 / 100   0  10  20   0
Waco                53  69  53  81  55 /  90   5   5  10   0
Paris               51  63  49  70  50 / 100   5  10  50  10
Denton              49  67  52  78  50 /  90   0  10  20   0
McKinney            51  64  51  75  51 / 100   0  10  20   0
Dallas              53  67  53  78  53 /  90   0  10  20   0
Terrell             53  68  51  77  53 / 100   5  10  20   5
Corsicana           55  66  52  77  54 /  90   5   5  20   5
Temple              54  69  54  81  56 /  90  10   5  10   0
Mineral Wells       49  66  51  80  50 /  50   0  10  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 3, 2:17 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
317 PM CDT Sat Nov 3 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
317 PM CDT Sat Nov 3 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A band of showers and thunderstorms will develop early this evening,
ahead of a cold front sweeping in from the northwest. Some occasional
cloud to ground lightning will be the primary threat. However, some
isolated storms may produce brief wind gusts of 40-50 mph. Due to the
fast motion of the storms, flash flooding is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms will be possible again Monday afternoon,
mainly east of a Gainesville to Kaufman to Palestine line. A few of
these storms may become strong or marginally severe, with strong
winds being the threat. Storm chances reappear Wednesday through late
Thursday, as another cold front dives southward into North and
Central Texas. Severe weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Bradshaw

In the hours before

Special weather statement, Nov 3, 7:04 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
804 PM CDT SAT NOV 3 2018

TXZ117-118-040130-
Parker TX-Tarrant TX-
804 PM CDT SAT NOV 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARKER AND
NORTHWESTERN TARRANT COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Azle, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fort Worth, Keller, Watauga, Saginaw, Azle, Lake Worth, Eagle
Mountain, Briar, Pecan Acres, Willow Park, Reno, Blue Mound, Pelican
Bay, Haslet, Lakeside, Newark, Westlake, Annetta North and Sanctuary.

LAT...LON 3298 9722 3290 9722 3272 9765 3286 9766
      3299 9751
TIME...MOT...LOC 0104Z 240DEG 20KT 3285 9757

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 25 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
November 3, 7:25 PM CST
Where
Tarrant County, 0.58 mi E of Carswell Afb
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
32.770, -97.440

A 66 MPH wind gust was measured at Fort Worth Joint Reserve Base.

Thunderstorm Wind, Tarrant

When
November 3, 8:05 PM CST
Where
Tarrant County, 0.58 mi E of Ft Worth Oak Grve Ar
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.580, -97.290

A 64 MPH wind gust was reported at Fort Worth Spinks Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791925, 791926.